,

What is Purple Heroin?

What is Purple Heroin?

It’s fair to say that most people know that heroin is not only a drug, but a dangerous- highly addictive drug. When the news and social media platforms begin to alert the public with announcements warning people of a deadly strand of heroin, most begin to wonder what it is, where is comes from, and what to avoid on the streets.

Over the past year, purple heroin, also known as purple heroin, has made headlines warning communities of the highly toxic drug and it’s contributions to the rise of overdoses. But, what exactly is purple heroin and what makes it so deadly?

Table of Contents

What is Purple Heroin?

Purple heroin, also known as PURP, is a deadly mixture of heroin, fentanyl, and carfentanil. It is essentially the mixture of one deadly drug with another. Carfentanil is a tranquilizer used to put elephants and other large mammals in a state of anesthesia for surgery. A dose as small as a grain of sand (20 micrograms) of carfentanil can kill you.

According to Corey Peterson, Director of Admissions at Better Today, purple heroin is 100 times more potent than fentanyl, 5,000 times more potent than heroin, and 10,000 times more potent than morphine because it is cut with deadly amounts of carfentanil.

In an article posted on CBC News in March 2018, Hamilton, Ontario, Canada’s public health unit issued a warning about purple heroin stating it was laced with highly toxic amounts of fentanyl and likely contributed to multiple overdoses during recent weeks. Since then, multiple arrests have been made in the trafficking of purple heroin, but it’s not enough to slow down the overdose epidemic.

Purple heroin is not a regulated substance, and the concentrations of fentanyl can vary. Small amounts of fentanyl can cause great harm, and it is highly suggested that it shouldn’t be taken when alone.

Local addiction experts say it is only a matter before this deadly drug reaches smaller cities. Parents are encouraged to pay close attention to their children so that PURP does not claim another life. Peterson states in his interview that an immediate indicator of opioid use is pinpointed pupils in the dark.

What is Fentanyl?

Fentanyl is a synthetic opioid. This means it is made in a laboratory. Fentanyl and carfentanil are labeled as cousin drugs. Like morphine, fentanyl is used to treat people who suffer from severe pain, especially after surgery or breakthrough cancer pain. Fentanyl is 50 to 100 times more potent than morphine. Fentanyl is also stronger than oxycontin and heroin.

More recently, fentanyl is being mixed with other drugs and sold on the streets but with deception. Someone who uses what they think is heroin may be using a mixture of pure fentanyl. Currently, pills are made to look like oxycodone or Xanax but are fentanyl. According to the National Institute on Drug Abuse (NIH), producing a high with fentanyl takes very little, making it a cheaper option. This deception is proving to be fatal.

Street dealers are selling drugs cut with fentanyl and carfentanil to offer their buyers a hard-hitting, longer-lasting high. Like fentanyl, carfentanil has no smell or taste; so detection is nearly impossible. The benefit to dealers is more profit.

Synthetic opioids are the most common drugs involved in drug overdose deaths in the United States. The NIH reports that in 2017 59.8 percent of opioid-related deaths involved fentanyl.

Opiate Overdose Awareness

Opioid overdose is life-threatening and requires immediate medical attention. Recognizing the signs of an opioid overdose can save lives. The Substance Abuse and Mental Health Services Administration (SAMHSA) states that 911 should be called immediately if a person exhibits any of these signs:

  • The person’s face is extremely pale and feels clammy to the touch
  • Their body goes limp
  • They are unable to speak and cannot be awakened
  • Their fingernails or lips have a purple or blue color
  • They start vomiting or making gurgling noises
  • Their breathing or heartbeat slows or stops

Patients and caregivers must know that unintentional overdose (also known as accidental overdose) can occur with prescription opioid pain relievers. This especially includes fentanyl. If a doctor’s instructions are unclear, ask a pharmacist for clarity. SAMHSA offers tips on how to avoid an unintentional overdose:

  • Take medication as prescribed by the doctor; do not take more than prescribed or more frequently.
  • Never mix your medication with alcohol, sleeping pills, or illicit substances. An overdose can be fatal when mixing opioid and anxiety medications.
  • Medication should be stored safely where children or pets can not get it.
  • Unused medication should be disposed of promptly.

Children are especially vulnerable to unintentional overdoses if they take medication not intended for them.

Lorem ipsum dolor sit amet, consectetur adipiscing elit. Ut elit tellus, luctus nec ullamcorper mattis, pulvinar dapibus leo.Lorem ipsum dolor sit amet consectetur adipiscing elit dolor

John Doe

These might also interest you… 

Get Help for Addiction Now

Ready to ask about drug and alcohol treatment?

We will listen to you and help you find a solution. 

Confidential, free, and without judgment. 

Overdose Prevention: Naloxone

Naloxone is a medication used in treating opioid overdose. It is designed to rapidly reverse the effects of an opioid overdose. It is basically used to restore normal respiration.

A person who overdoses on heroin or opioid pain medication will experience slow breathing or breathing will completely stop.


According to SAMHSA, Naloxone is approved by the Food and Drug Administration (FDA) to prevent overdose by opioids such as heroin, morphine, and oxycodone. It blocks opioid receptor sites, reversing the toxic effects of the overdose.

Purple heroin is so potent that, Aisling Higgins, communications officer in the city of Hamilton, reported in an email, “Anecdotally, we have heard multiple reports of cases that are requiring more than one kit of Naloxone (>2 doses) for overdose reversal which is why it is so important to call 9-1-1 to seek medical care for overdose.” The Guardian Weekly reports that overdoses involving carfentanil can take up to six Naloxone shots or more to counteract the overdose.

Health officials and drug experts believe purple heroin first surfaced in Canada and has been spreading south ever since. It’s safe to say that drug users should avoid any street drug with a purplish tint to it.

Related Educational Content

Am I Physically Addicted to Heroin?

Share:

Facebook
Twitter
Pinterest
LinkedIn
ABTRS

ABTRS

Our writers are experienced in everything related to addiction, mental health, rehab and recovery.

These might also interest you… 

Social Media

Most Popular

Get The Latest Updates

Subscribe To Our Weekly Newsletter

New articles about addiction, treatment, and recovery sent directly to you! 

Categories

On Key

Related Posts